Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 38, NWS Memphis, TN

June 16, 2017Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 16, 2017, 3:23 PM CDT for Mississippi County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 3:23 PM CDT (20:23 UTC)
Expired
Jun 16, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Mississippi County, AR

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

112 
WGUS54 KMEG 162023
FFWMEG
ARC093-162330-
/O.NEW.KMEG.FF.W.0038.170616T2023Z-170616T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
323 PM CDT FRI JUN 16 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  North central Mississippi County in eastern Arkansas...

* Until 630 PM CDT

* At 323 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Burdette, Cole Ridge, Lens Ford, Hightower and Tuckertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3577 8994 3583 9005 3590 8996 3585 8987

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:19 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 12:19 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1219 PM CDT Fri Jun 16 2017

.UPDATE...
Updated to include the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1042 AM CDT Fri Jun 16 2017/

DISCUSSION...Water Vapor/Visible satellite trends late this
morning indicate an Mesoscale Convective Vortex (MCV) located over
Arkansas. Earlier dense fog and stratus has lifted across the
Mid-South with temperatures as of 10 AM CDT in the 80s across most
locations.

Latest mesoanalysis already indicates surface based CAPE values
between 2000-4000 J/kg, LI's around -9 and steep 700-500 mb layer
mid level lapse rates around 7 C/km. These conditions combined
with 0-6 km Bulk Shear values around 30 kts suggest a potential
for some strong to severe thunderstorms this afternoon into this
evening, especially across portions of East Arkansas,
Northwest Mississippi, and Southwest Tennessee. Damaging winds
will be the predominant threat for any thunderstorms that reach
severe limits.

Will make some adjustments to pops and any other elements to
account for these short term mesoscale trends. An update will be
available shortly.

CJC

PREV DISCUSSION... /issued 355 AM CDT Fri Jun 16 2017/

DISCUSSION...

Currently...In the wake of yesterday afternoon's convection low
clouds and fog has developed across much of West Tennessee and
North Mississippi. The fog is dense in spots and will be monitored
for a dense fog advisory over the next couple of hours. High
clouds, the blowoff from upstream convection, are also spreading
across the region. Temps range from the mid 70s over parts of the
Delta to the mid and upper 60s across Northeast Mississippi and
near the Tennessee River where the air was cooled by convection late
yesterday afternoon.

Today...An MCV has formed over SW Missouri and this will play a
key role in today's weather. Also an outflow boundary is working
SE across Arkansas and is located from north central Arkansas to
just west of Little Rock. Both of these features will move into
the Mid-South today. The low clouds and fog will burn off this
burn off this morning and the airmass will quickly destabilize
with SBCAPES pushing 3000 j/kg by noon. The MCV will be moving
into the region about this time and scattered thunderstorms should
develop west of the MS River by noon spreading SE during the
afternoon. A few strong to severe storms are possible with
damaging winds the main threat with any storms that become severe.
Went above model guidance with respect to pops. Temps will be
tricky today and dependent on the evolution of convection. Trended
slightly cooler than previous forecast though still quite warm and
humid.

Tonight through Saturday night...Should be a relatively quiet
period as some upper ridging bulges into the region from the SW.
Expect warm, muggy and mostly rain free conditions.

Sunday into Monday...A cold front will move through with chances
for showers and thunderstorms increasing Sunday and especially
Sunday night. Precipitation will linger over North Mississippi
into Monday. The cold front will be pushing into a very unstable
airmass while a belt of higher mid level winds sags into the
region with the upper trough over the middle of the country. As a
result a few strong to severe storms are possible during this time
frame.

Tuesday through Thursday...A drier airmass will build in for
Tuesday with some very pleasant humidity levels. The heat and
humidity will gradually build through the week as the surface
high builds east.

SJM

&&

.AVIATION...
/18z TAFs/

A diurnal Cu field continues to take shape early this afternoon
and will persist through at least sunset. Winds will remain light
from a general southerly direction initially but are expected to
become more from the west and southwest as a surface trough passes
the area. Showers and thunderstorms are beginning to the develop
over eastern AR and are expected to become a bit more organized
throughout the afternoon, moving in a general southeasterly
direction into northwest MS. This complex of storms may affect
KMEM and KJBR, but the remaining forecast terminals will likely
remain to the east. Patchy fog will be possible overnight, mainly
over portions of west TN and north MS with generally VFR
conditions elsewhere.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1253 PM CDT Fri Jun 16 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-172000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1253 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across portions of
East Arkansas, North Mississippi, and West Tennessee through mid evening.
Damaging winds are the main threat for any thunderstorms that
reach severe limits.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Sunday into Monday as
a cold front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening in support of
severe weather operations. Please relay any reports to the
National Weather Service in Memphis.

In the hours before

Special weather statement, Jun 16, 2:04 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CDT FRI JUN 16 2017

MSZ001-007-008-010>012-020-161945-
Tunica MS-Coahoma MS-Tallahatchie MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
204 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 204 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Phillipp to near Tutwiler. Movement was  east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...Coahoma...northwestern
Tallahatchie...southwestern DeSoto...western Panola...western Tate
and Quitman Counties should monitor this storm closely.

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9067
      3429 9067 3441 9058 3442 9057 3443 9057
      3480 9030 3472 8991 3398 9010 3397 9045
TIME...MOT...LOC 1904Z 265DEG 11KT 3475 9014 3407 9040

JOHNSON
Special weather statement, Jun 16, 2:16 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
216 PM CDT FRI JUN 16 2017

TNZ049-088-089-161945-
Tipton TN-Fayette TN-Shelby TN-
216 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Southeastern Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Northeastern Shelby County in western Tennessee...

At 216 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Millington, moving
east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northwestern Fayette and northeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3519 8995 3547 8993 3561 8957 3520 8958
TIME...MOT...LOC 1916Z 265DEG 13KT 3532 8984

JOHNSON
Local storm report, Jun 16, 2:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BURDETTE                35.81N 89.95W
06/16/2017  E1.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL FALLING NEAR BURDETTE ON
            INTERSTATE 55.

&&

MRM
Special weather statement, Jun 16, 2:53 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
253 PM CDT FRI JUN 16 2017

MSZ011>013-020-021-162045-
Lafayette MS-Tallahatchie MS-Panola MS-Yalobusha MS-Quitman MS-
253 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Tallahatchie County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Western Yalobusha County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 253 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Como to 6 miles southeast of Webb. Movement was  east at 20
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...Tallahatchie...Panola...western
Yalobusha and Quitman Counties should monitor this storm closely.

LAT...LON 3374 9031 3377 9018 3378 9017 3381 9019
      3381 9045 3400 9045 3451 9023 3451 9020
      3455 9020 3455 8950 3390 8985 3390 8992
      3382 8993 3380 9014 3372 9014 3374 9025
      3370 9027 3370 9030
TIME...MOT...LOC 1953Z 266DEG 19KT 3451 8987 3387 9027

JOHNSON
Special weather statement, Jun 16, 3:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
305 PM CDT FRI JUN 16 2017

TNZ048>050-162030-
Tipton TN-Lauderdale TN-Haywood TN-
305 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Northeastern Tipton County in western Tennessee...
Eastern Lauderdale County in western Tennessee...
Western Haywood County in western Tennessee...

At 305 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Ripley to near Dancyville. Movement was  east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tipton...eastern Lauderdale and western
Haywood Counties should monitor this storm closely.

LAT...LON 3594 8940 3540 8923 3540 8951 3568 8962
      3593 8958 3593 8957 3594 8956 3593 8953
      3593 8951 3592 8951 3594 8949 3595 8949
      3595 8941
TIME...MOT...LOC 2005Z 269DEG 11KT 3578 8957 3546 8937

JOHNSON
Special weather statement, Jun 16, 3:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 PM CDT FRI JUN 16 2017

MSZ013-021-162100-
Lafayette MS-Yalobusha MS-
319 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...

At 318 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Springdale, or 7
miles south of Holly Springs National Forest. This storm was nearly
stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette and northeastern Yalobusha Counties should
monitor this storm closely.

LAT...LON 3415 8974 3417 8973 3417 8972 3418 8972
      3455 8951 3455 8947 3452 8943 3453 8940
      3452 8939 3452 8929 3451 8929 3450 8925
      3416 8925 3416 8951 3415 8951
TIME...MOT...LOC 2018Z 269DEG 3KT 3424 8953

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett45 min
Jun 16, 12:49 PM CDTSpecial Weather StatementMEGSt. Francis26 min
Jun 16, 1:12 PM CDTSpecial Weather StatementMEGCrittenden33 min
Jun 16, 1:42 PM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis33 min
Jun 16, 2:12 PM CDTFlash Flood WarningMEGCrittenden, St. Francis3 hr
Jun 16, 2:27 PM CDTSevere Thunderstorm WarningMEGMississippi48 min
Jun 16, 3:25 PM CDTSpecial Weather StatementMEGLee50 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.